Virginia, 2019Flood in Virginia, June 27, 2019
June 27, 2019 · NWS LWX · 1 event in 1 county or zone
An isolated flooding incident occurred in Fairfax County due to locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated flooding incident occurred in Fairfax County due to locally heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 27, 2:10 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Jun 27, 2:10 PM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
310 PM EDT Thu Jun 27 2019
.SYNOPSIS...
High pressure will remain overhead through Friday before moving
offshore Saturday. A cold front will pass through Sunday into
Sunday evening before high pressure returns for Monday. High
pressure will move offshore for the middle portion of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface high pressure remains atop the forecast area this
afternoon. However, a subtle mid level impulse has assisted
terrain circulations, acting upon modest instability (MLCAPE
near 1000 j/kg) to produce widely scattered thunderstorms across
western and central portions of the area...not just confined to
the ridge tops. CAMs have primarily captured the midday
activity, with a suggestion there may be a secondary uptick late
this afternoon-early this evening. Based upon satellite and
radar trends, that may be initiating at this time.
Even though MLCAPE not excessively high, low-level lapse rates
are sizeable (8-9C/km)...which is to be expected with
temperatures near 90F. Consequently, storms have the potential
to bust through a fairly dry atmosphere (in a deep-layer sense)
without shear. Any mature storms, while sparse, have the
potential to produce severe hail or damaging winds...as has
already happened in the southeastern corner of Augusta County.
This local severe weather risk has been added to the Hazardous
Weather Outlook.
Activity should dissipate by sunset or soon thereafter as
forcing and heating are both lost. Dewpoints will increase
by a degree or two, making for a slightly muggier night and
increasing the potential for patchy fog. Will emphasize the
river valleys. Low in the 60s, except 70-75 downtown
DC/Baltimore.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The ridge axis will slide offshore Friday into Saturday, which
will increase surface-850 mb temperatures as well as humidity.
Precipitation Friday does not look as organized as it did in
yesterday's guidance runs. However, believe that instability may
be a pinch higher than today. It would need to be to overcome
possible warm advection. Consequently will not adjust PoPs;
forecasting scattered late-day coverage Blue Ridge west.
Heights lower Saturday as a cold front drops south across
Pennsylvania. While that may aide thunderstorm development, the
westerly flow may negate it. The compressional warming may make
this the warmest day of the stretch, but heat index values
should still remain below criteria. Forecast still carries a
20-30 percent chance in the afternoon, with storms potentially
dropping south through the evening. Highs will be in the lower-
mid 90s.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A frontal boundary will be in the vicinity of our region on Sunday.
There remains some uncertainty on the timing of the backdoor front
moving through our region. The models range from the front moving
through on Saturday too it moving through on Sunday. The main effect
of this difference is whether showers and thunderstorms will be
possible on Sunday. Behind the frontal passage, temperatures should
drop as winds become more northwesterly leading to cooler and drier
air being transported into our region.
Weak high pressure will build into our region through Tuesday
morning. Another backdoor front is forecast to approach from our
north sometime late Tuesday into Wednesday. At this time there
remains a lot of uncertainty on the timing and how widespread
showers and thunderstorms will be as this front moves through our
region. Temperatures will trend back up into the upper 80s to low
90s by the middle of next week.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
There is a possibility for a stray shower/thunderstorm affecting
the CHO/MRB this afternoon/early evening, producing brief flight
restrictions. Threat too limited to include in TAFs; will
address via amendments...as was done with CHO earlier this
afternoon.
The increased humidity will make patchy early morning fog more
likely. Will be carrying MVFR at CHO/MRB early Friday, and it'll
be possible again early Saturday. Local/brief thunderstorms may
once again be a factor Friday-Saturday afternoon/early evening
as well.
Periods of mid to high level clouds will be possible on Sunday as
showers and thunderstorms are potential. Brief periods of subVFR
conditions are possible.
Mostly clear skies expected on Monday with light winds out of the
northwest. VFR conditions expected at this time.
&&
.MARINE...
Winds on the water will be light tonight through Friday night.
Onshore flow will dominate in this regime this afternoon and
tonight. Flow will become more south/southwest Friday, although
onshore flow may once again prevail late in the day.
By Saturday, westerlies will increase but do not believe that
we'll reach Small Craft thresholds.
Showers and storm will be potential over the waters on Sunday with
winds generally out of the west to northwest. Winds could gust over
18 knots leading to the need for Small Craft Advisories
Winds will become light out of the northwest on Monday. Small Craft
Advisories may be need early on Monday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...JMG
AVIATION...HTS/JMG
MARINE...HTS/JMG
Hazardous weather outlook, Jun 27, 1:55 PM EST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
255 PM EDT Thu Jun 27 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
255 PM EDT Thu Jun 27 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
255 PM EDT Thu Jun 27 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A severe thunderstorm with damaging wind and large hail will be
possible this afternoon and early evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. Please report any
severe weather to the National Weather Service via normal procedures.
HTS
In the hours before
Local storm report, Jun 27, 3:25 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
425 PM EDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 2 ENE INWOOD 39.37N 78.02W
06/27/2019 BERKELEY WV 911 CALL CENTER
TREE DOWN ON WIRES IN THE 700 BLOCK OF HATCHERY ROAD.
&&
EVENT NUMBER LWX1904854
DHLocal storm report, Jun 27, 4:04 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
504 PM EDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL RESTON 38.95N 77.35W
06/27/2019 E0.88 INCH FAIRFAX VA BROADCAST MEDIA
NICKEL SIZE HAIL
&&
EVENT NUMBER LWX1904855
DHLocal storm report, Jun 27, 4:24 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG 3 SE CHANTILLY 38.84N 77.37W
06/27/2019 FAIRFAX VA 911 CALL CENTER
TREE DOWN IN THE 5000 BLOCK OF BRENTWOOD FARM DRIVE.
&&
EVENT NUMBER LWX1904856
DHLocal storm report, Jun 27, 4:39 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
539 PM EDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND DMG ARDEN 39.41N 78.04W
06/27/2019 BERKELEY WV 911 CALL CENTER
TREE ON A HOUSE ON PUMPHOUSE LANE.
&&
EVENT NUMBER LWX1904857
DHLocal storm report, Jun 27, 4:48 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
548 PM EDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM MARINE TSTM WIND 2 E WOODBRIDGE 38.64N 77.22W
06/27/2019 M45 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX1904858
DHLocal storm report, Jun 27, 5:05 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
605 PM EDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 1 N FRANCONIA 38.78N 77.15W
06/27/2019 M1.00 INCH FAIRFAX VA TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL
&&
EVENT NUMBER LWX1904859
KLWFlood, Fairfax
- When
- June 27, 5:15 PM EST to 11:15 PM EST
- Where
- Fairfax County, 0.71 mi ESE of Vale to 0.77 mi ESE of Vale
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.875, -77.338
Waples Mill Road at Fox Mill road was blocked due to flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, June 27, 20191 death · 1 event
- Flash Flooding and Flooding in Minnesota, June 27 to 30, 2019$4.4 million · 15 events
- Damaging Winds in Wisconsin, June 27, 2019$181,000 · 61 kt wind · 43 events
- Flash Flood and Damaging Winds in Tennessee, June 27, 2019$265,000 · 61 kt wind · 26 events
- Damaging Winds in Mississippi, June 27 to 28, 2019$175,000 · 53 kt wind · 14 events
- Flash Flood and Hail in Ohio, June 27 to 29, 2019$120,000 · 1 in hail · 15 events
- Flash Flood and Damaging Winds in Mississippi, June 27, 2019$131,000 · 55 kt wind · 12 events
- Damaging Winds and Lightning Strikes in Wisconsin, June 27, 2019$97,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in Pennsylvania, June 27, 2019$34,000 · 1 in hail · 22 events
- Tornado and Hail in Montana, June 27, 2019EF0 · 28 events
- Tornado and Hail in Montana, June 27 to 28, 2019EF0 · 24 events
- Hail and Damaging Winds in Alabama, June 27, 20192 injured · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825775.